Thompson Rivers University
Thompson Rivers University

Fentanyl – What You Need to Know

  Posted on: February 18, 2016

drugsmartpostercampaign21Overdose deaths involving the opiate fentanyl have been prevalent in the media recently. What does this mean? What is fentanyl? What can be done to prevent these tragic events from happening?

This blog post has been set up as a Q and A to provide critical information about fentanyl and how you can stay safe. Please share with people you know. At the bottom we have provided some informative links that provide a wealth of information about this topic.

Q – What is fentanyl?
A – Fentanyl is a synthetic (human-made) narcotic (analgesic) drug that was developed primarily for people living with cancer to help manage severe pain. Fentanyl acts to suppress your central nervous system (CNS) and is termed a ‘depressant’ type drug, meaning that it can severely depress your respiratory system (breathing rate). It is 50-100 times more potent than other opioid type drugs (i.e. morphine); therefore, the risk of overdose is significantly higher. You can’t see it, smell it or taste it.

Q- There has been a lot of media attention recently about deaths related to fentanyl. Why?
A – Yes, there has been because within the last 6 years, the number of fentanyl related deaths in Canada’s four largest provinces has significantly increased, ranging from doubling in some provinces to an increase of over 20 times in others. For example, the Canadian Centre of Substance Abuse (August 2015) reports that fentanyl- detected deaths in BC (fentanyl was detected in the body, irrespective of cause) rose from 13 in 2012 to 90 in 2014, a 7 fold increase. And while they note that better data collection needs to be done across the country, this agency reports that there were at least 1019 fentanyl-detected deaths and 655 fentanyl-implicated deaths (fentanyl determined to be cause or contributing cause of death) in Canada between 2009-2014.

Q – I use drugs occasionally but not fentanyl. Am I at risk?
A – The simple answer is yes. You could be at risk if you are purchasing drugs from a person or place other than a licensed pharmacy or approved health facility. Even if you are not knowingly using fentanyl, in Canada it has been found in heroin, oxycodone, cocaine, crystal meth and other drugs in powder, liquid or pill form. The pill form is often sold as ‘oxy’ or other club drugs. As mentioned above, you cannot see it, smell it or taste it so you won’t know if it is present. Because is it 50-100 times more toxic than other opioids, it can be extremely dangerous.

Q – How can I protect myself and others from fentanyl poisoning or overdose?
A – Of course the simplest answer is to not use illicit drugs. If you do decide to use drugs, then please be mindful and employ harm reduction strategies. The BC Know Your Source website recommends that if you do use drugs you should:
• know your source
• never use alone
• start with a small amount
• not mix substances, including alcohol, as it increases risk of overdose
• call 911 right away if you think someone is overdosing
• make a plan and know how to respond in case of an overdose
• use where help is easily available
• be prepared to give breaths and/or administer naloxone (Narcan) until help arrives

Q – I have heard about naloxone (Narcan) kits. What are they and who can access them?
A – Naloxone is a medication that can reverse the effects of an overdose from opiate type drugs (fentanyl, morphine, heroin, methadone, etc.). BC has developed a ‘Take Home Naloxone’ (THN) program to help reduce overdose deaths and save lives. To learn more about these kits and where you can access them, please refer to the Toward the Heart provincial website at http://towardtheheart.com/naloxone/ .

Q – What are the signs of a fentanyl overdose? What should I do if I am worried about a friend, family member or myself?
A – The BC Know Your Source website states that early signs of a fentanyl overdose are similar to that of other opioid related overdoses and include:
• severe sleepiness
• slow heartbeat
• slow, shallow breathing or snoring
• trouble breathing
• cold, clammy skin
• trouble walking or talking

Here is a great visual to show the signs of an opioid overdose: http://towardtheheart.com/assets/naloxone/tth-odsignssymptoms_118.pdf

If you see any of these symptoms in someone who is using, please:
• Call 911 immediately
• While you are waiting for the ambulance to arrive you can follow the SAVE ME protocol (found on the Toward the Heart website – http://towardtheheart.com/fentanyl/ )

SAVEME1

 

Q – I think I might be addicted to or dependent on a substance. Where can I go for help?
A – There are many ways you can reach out and ask for support if you need help. You can always start by talking to a friend or trusted family member. Also, as a TRU student you can talk confidentially to one of our Student Services professionals who can help support you and link you with community-based resources:

Kamloops Campus:
• Counselling Department – OM 1631; 250-828-5023; www.tru.ca/counselling
• Student Affairs Case Manager – OM 1631; 250-828-5023; http://www.tru.ca/campus/services.html
• Wellness Centre – OM 1479; 250-828-5010; www.tru.ca/wellness

Williams Lake Campus:
• Counselling Department – 250-392-8000; http://www.tru.ca/williamslake/studentservices/counselling.html

 

If you are a TRU employee, you can access free and confidential services through Ceridian, our campus Employee and Family Assistance Program. You can contact them by calling 1-877-207-8833 or by going to www.lifeworks.com

 

Students and employees can also contact community resources directly if you prefer:

Kamloops:
• Interior Health Mental Health and Addictions – Provide a variety of services for adults who are experiencing problems related to mental health and substance use issues. 235 Lansdowne St, Kamloops; (250) 377-6500.

• Phoenix Centre – Counselling and out-patient treatment for youth and young adults. Short stay detox also available. 922 – 3 Ave, Kamloops, BC; (250) 374-4634.

 

Williams Lake:
• Williams Lake Mental Health Centre – Provides many services including adult community support, day and outpatient programs, addictions counselling, concurrent disorders services, group therapy, peer support and after-hours mental health support. 487 Borland Street; 250-392-1483.

 

References/Resources
• Know Your Source – http://knowyoursource.ca/questions-about-fentanyl/bc-faq/
• Toward the Heart – http://towardtheheart.com/fentanyl/
• Canadian Centre on Substance Use – Deaths Involving Substance Use in Canada 2009-2014 – http://www.ccsa.ca/Resource%20Library/CCSA-CCENDU-Fentanyl-Deaths-Canada-Bulletin-2015-en.pdf#search=Deaths%20involving%20fentanyl%20in%20canada

     

Related Posts